Ohio, 2016

Hail and Damaging Wind in Ohio, July 15, 2016

July 15, 2016 · NWS PBZ · 3 events in 1 county or zone

Cold front moving across the upper Ohio Valley spawned a few strong to severe thunderstorms. Quarter-sized hail and wind damage to trees was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Cold front moving across the upper Ohio Valley spawned a few strong to severe thunderstorms. Quarter-sized hail and wind damage to trees was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 15, 3:07 PM EST, 38 minutes earlier.

Area forecast discussion, Jul 15, 3:07 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
407 PM EDT FRI JUL 15 2016

.SYNOPSIS...
Cooler and drier weather is expected for the weekend before a front
brings showers and thunderstorms Monday and Monday night.

&&

.NEAR TERM /THROUGH SATURDAY/...
So far this afternoon coverage of showers has been very isolated
along a cold front moving across the region. Any showers and storms
should come to an end by late evening with loss of daytime heating.
Temperatures should be a bit cooler with the incoming airmass behind
the front. Any chances for thunderstorms should be contained to the
PA/WV/MD ridges Saturday afternoon. Daytime highs will likely be as
cool as they have been over the last week, ranging from the mid 70s
to the mid 80s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
High pressure will keep the weather quiet Saturday night into
Sunday night, with the next round of precipitation expected to
arrive Monday into Monday night with a cold front. Have continued
likely pops in all locations, although arrival of precipitation
was moved up a slight amount. The development of southwesterly
winds through the period will allow a return to temperatures a
couple degrees above normal.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A chance of thunderstorms will linger in the forecast Tuesday as
the front shifts southeast. Through the rest of the week, surface
high pressure will build as upper ridge dominates much of the
United States. After slightly cooler temperatures Tuesday behind
the front, highs will slowly climb through the week, approaching
90 degrees in many locations by Friday.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A weak front will advance over the region today with general VFR
persisting as convection coverage should remain isolated given
limited upper support and drier air mixing to the surface.  The
increased pressure gradient and mixing will maintain WSW wind
gusts to around 20kt this afternoon.

Passage of the front is not expected to be decisive, and residual
moisture may fuel some fog and stratus throughout the peri-dawn
hours. A low confidence IFR forecast was thus included for more
fog-prone terminals, and those along and south of the expected
frontal position.

.OUTLOOK /SATURDAY NIGHT THROUGH WEDNESDAY/...
Restriction potential will return with a Monday cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 15, 1:55 AM EST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 AM EDT FRI JUL 15 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-160700-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
255 AM EDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Pittsburgh radar (KPBZ), 140 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Noble

When
July 15, 3:45 PM EST
Where
Noble County, 0.53 mi E of Caldwell
Measured
1 in hail
Reported by
Public
Coordinates
39.750, -81.510

Hail, Noble

When
July 15, 3:46 PM EST
Where
Noble County, 0.53 mi E of Caldwell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.750, -81.510

Thunderstorm Wind, Noble

When
July 15, 3:50 PM EST
Where
Noble County, 1.27 mi ESE of Caldwell
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.740, -81.500

Local law enforcement reported trees down on Route 564.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648283, 648284, 648285.